Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 100, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 22, 2022, 5:49 PM EDT for Johnston County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2022, 5:49 PM EDT (21:49 UTC)
- Expired
- May 22, 2022, 6:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:35 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 22, 2:35 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 235 PM EDT Sun May 22 2022 .SYNOPSIS... Warm southwesterly flow will allow for another round of showers and storms into tonight. A slow moving cold front will stall across the area on Monday bringing with it much cooler temperatures north of US 64, and another day of warm muggy conditions and unsettled weather to the south. Cooler weather will prevail Tuesday into Wednesday, before conditions become more unsettled Thursday ahead of another approaching cold front. && .NEAR TERM /THROUGH TONIGHT/... As of 222 PM Sunday... Deeply rooted convection remains confined to the mountains and the lee trough this afternoon. A few showers have developed across portions of South Carolina but at least at this stage of the game, nothing appears as strong as what was seen yesterday. While deep layer shear remains meager and on par with yesterday's values (10- 15kts), MLCAPES across the entire area are certainly lower than what we had yesterday with generally 1000-1500 J/KG available. The lack of a potent shortwave to focus convection is also worth noting, owing to the overall lack of organization away from the mountains. Meanwhile the convective complex across eastern South Carolina is moving offshore but a few lingering updrafts and convective plumes are making their way toward the Sandhills as of 18Z. HRRR seems to have a relatively good handle on the current situation today as does the NAM nest. Both of these CAMS advertise convection rolling off the mountains and into the Triad late this afternoon with at least a non-zero chance of strong/borderline severe winds within the stronger storms, gradually dissipating as they move eastward toward the Triangle. Meanwhile there's still a chance that some of the convection heading toward the Sandhills blossoms within the area of 1000 J/KG MLCAPE and affects the southern Coastal Plain this afternoon/evening. Lots of uncertainty with respect to exactly where storms will form but with anomalously high PW's around 1.6", colliding outflows, and sufficient instability to work with, I'll maintain likely PoPs in the Triad, tapering down to 20-30 PoPs in the east. Any storms that form should lose their convective nature by late evening with only a few lingering showers expected after midnight. Meanwhile, a slow moving longwave trough will remain well west of the area tonight, but a surface cold front will make its way across the mountains and start making its way into our forecast area after midnight. This will be a very slow FROPA with a shallow N/NE wind shift between midnight and daybreak Monday. This won't bring much in the way of drier air or cooler temperatures overnight and lows will remain mild with mid 60s in the NW and lower 70s in the SE. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 222 PM Sunday... FROPA will be underway Monday morning and will serve as the focus for another round of shower development during the late morning/afternoon hours. With continued southwesterly flow aloft and virtually no reduction in PW's throughout the day, combined with an approaching shortwave trough and a weak area of enhanced divergence aloft near the FL Panhandle, showers will redevelop area-wide. The front will likely stall out somewhere across central NC (at this point US 64 is a good approximation) with a CAD airmass to the north (temps in the lower 70s) and warm moist humid air to the south (temps in the mid/upper 80s). Thunderstorms will be more likely to the south vs north, but there should be at least some degree of instability (elevated on the north side of the boundary) everywhere and some minor revisions were made to the forecast for Monday afternoon based on 12Z NAM, HREF, and SPC coordination. SPC Day 2 MRGL now in place for areas south of US 64 where convection appears the most likely and shear will be locally maximized INVOF the stalled surface boundary. Given anomalously high PW's and a surface boundary as a focus for precip, some areas could see locally heavy rainfall but widespread flooding is not expected given dry antecedent soil conditions. The front will slowly sag south tomorrow night and should make it into SC before daybreak Tuesday. Persistent southwesterly flow aloft will keep cloud cover in place along with a chance of showers during the overnight hours. Temperatures Monday night will certainly be cooler than they have been in the NW with lows in the mid 50s. To the SE, looks for lows to only fall into the upper 60s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 235 PM Sunday... Tue-Wed: An anomalous 1028 mb high pressure over the northeast US and southern Quebec will slowly build southeast over the north Atlantic by Wednesday night. The surface boundary south of the high will be located along the Sandhills of NC to perhaps along portions of the Coastal Plain, draped southwest to northeast along/east of US- 1. The latest GFS/ECMWF has slowed the southward progression of the boundary, in closer agreement to the NAM. The Canadian remains the furthest north. The NAM/ECMWF track a surface low along the boundary from the Sandhills into eastern NC Tue/Tue night. With time, the surface boundary should sag south, likely remaining anchored along central to northern SC early Wed, with the eastern edge of the boundary close to the NC coast. In-situ CAD should be in place during this period, especially along the northern and northwest Piedmont, including the Triad. Highs are still tricky, with some continued uncertainty with the frontal position in the east. Highs were lowered from our previous forecast to the low to middle 60s in the northwest to the mid to upper 70s in the SE Tue. On Wed, low 70s in the northwest to the upper 70s to lower 80s in the SE was forecast, but could be warmer in the east/southeast if the front is further north than anticipated. Lows during this time will be in the upper 50s to mid 60s Tue night to the low to mid/upper 60s Wed night. As for precipitation chances, a disturbance in the north- central Gulf will track northeast into our area during this period, riding along the northern periphery of the ridge off the SE coast with troughing in the central/southern Plains. This will continue chances of afternoon/evening showers/storms with a moist airmass still in place with PW's in excess of 1.7 inches. Best chances appear to be along the western/southern Piedmont and Sandhills, where isentropic ascent atop the boundary and convergence will be better focused with afternoon instability. Wed looks drier compared to Tue. Lingering showers/sprinkles will be possible over the Triad with the in-situ CAD expected outside of daytime convection. Thu-Sun: Broad agreement amongst the ensemble guidance indicates that the trough over the central Plains will move into the Mid- Mississippi Valley, Upper Midwest, and Great Lakes by late Thu, with the trough axis extending south into the lower Mississippi/Tennessee Valley. The ridge off the SE coast moves east toward Bermuda. The surface warm front is expected to lift north Thu into VA as this happens. As the trough lifts east-northeast into southern Ontario/Quebec Fri-Sat, a cold front will be associated with the trough axis, with 30-50 decameter height falls Thu night into Fri. Some model solutions indicate a southern shortwave tied to the trough swings through from the southwest as the trough becomes negatively tilted. Models have slowed with the frontal passage, not moving it through until early Sat. The timing for convection looks to be Thu night into midday Fri, where some storms could be strong. Even though the front will linger along/east of US-1 Fri, most of the energy should be offshore at that time, with only chances of storms mainly in the east. Highs Thu and Fri to rise back into the low to mid/upper 80s. By Sat-Sun, though timing differences remain on the trough position, its location largely appears to shift offshore of the northeast US Sat, with ridging setting up over the Mid-Mississippi Valley, building into the Ohio Valley by Sun. Some ensemble cluster solutions indicate a lingering mid-level circulation over the SE US Sun, which could lead to diurnally driven showers/storms in the south and east. For now, have kept the forecast dry with limited model agreement. Highs Sat/Sun are expected to remain above average in the 80s, highest on Sun with the ridge in place. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 109 PM Sunday... VFR conditions across the area at the moment. Convection still anticipated across portions of the area later today and it's already showing its hand in the mountains. Expecting storms at the Triad sites between 21Z-02Z with sub-VFR restrictions possible. May see precip materialize as SHRA vs TSRA at RDU a few hours later as instability wanes. Also thinking storms dissipate altogether before reaching RWI. Biggest challenge is FAY, some guidance is indicating the potential for convection across the Sandhills this has yet to develop and may drift just to their south if it indeed forms in the first place. Will mention VCTS later this afternoon but keep prevailing thunder (or showers) out at this point. Slow moving cold front will gradually sag southward through the area on Monday turning everyone's winds out of the northeast. Rain expected to return tomorrow morning first in the west, then the east. MVFR/IFR cigs will also accompany this front at all sites. Outlook: Sub-VFR weather expected for much of Monday into Monday night, and may linger into Tuesday as well. Some improvement is expected Wed into Thursday before another cold front brings showers/storms and another round of sub-VFR weather to close out the week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Leins NEAR TERM...Leins SHORT TERM...Leins LONG TERM...Kren AVIATION...Leins
Hazardous weather outlook, May 22, 2:41 PM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 241 PM EDT Sun May 22 2022 NCZ007>011-021>028-038-043-231200- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Wilson- 241 PM EDT Sun May 22 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is a Marginal (Level 1) Risk of severe weather this afternoon/evening. The primary hazards are gusty winds and brief periods of heavy rain, along with frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Brief periods of heavy rain are possible on Monday as several rounds of precipitation move through the region. Minor flooding of poor drainage areas is possible but widespread flooding does not appear likely at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ039>042-073>078-083>086-088-089-231200- Randolph-Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-Harnett- Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 241 PM EDT Sun May 22 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is a Marginal (Level 1) Risk of severe weather this afternoon/evening. The primary hazards are gusty winds and brief periods of heavy rain, along with frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a Marginal (Level 1) Risk of severe weather on Monday generally for areas south of US 64. Gusty winds and lightning are the primary hazards. In addition, brief periods of heavy rain are possible on Monday as several rounds of precipitation move through the region. Minor flooding of poor drainage areas is possible but widespread flooding does not appear likely at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 22, 3:40 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
340 PM EDT Sun May 22 2022
NCZ074-075-084>086-222015-
Scotland NC-Richmond NC-Hoke NC-Montgomery NC-Moore NC-
340 PM EDT Sun May 22 2022
...A cluster of strong thunderstorms will impact portions of western
Moore, north central Scotland, southeastern Montgomery, Richmond and
northwestern Hoke Counties through 415 PM EDT...
At 340 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Rockingham, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Pines, Rockingham, Pinehurst, Hamlet, Aberdeen, Hoffman,
Pinebluff, Ellerbe, Foxfire and Candor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3503 7989 3504 7988 3505 7988 3507 7991
3510 7991 3512 7992 3512 7995 3511 7997
3513 7999 3543 7964 3506 7923 3489 7976
TIME...MOT...LOC 1940Z 234DEG 28KT 3507 7976
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, May 22, 4:14 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
414 PM EDT Sun May 22 2022
NCZ074>077-084>086-088-222115-
Scotland NC-Richmond NC-Lee NC-Hoke NC-Harnett NC-Montgomery NC-
Moore NC-Cumberland NC-
414 PM EDT Sun May 22 2022
...An area of strong thunderstorm will move across portions of
Moore, northeastern Scotland, southwestern Harnett, eastern
Montgomery, eastern Richmond, northwestern Cumberland, Lee and Hoke
Counties through 515 PM EDT...
At 412 PM EDT, Doppler radar was tracking scattered strong
thunderstorms across Richmond, Moore and Scotland Counties, moving
northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sanford, Southern Pines, Raeford, Carthage, Fort Bragg, Pinehurst,
Aberdeen, Biscoe, Hoffman and Pope AFB.
LAT...LON 3516 7984 3551 7976 3552 7906 3493 7898
3495 7904 3491 7909 3488 7966
TIME...MOT...LOC 2012Z 232DEG 22KT 3515 7962
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BLAESSpecial weather statement, May 22, 4:50 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Raleigh NC
450 PM EDT Sun May 22 2022
NCZ040-041-076-077-222130-
Lee NC-Chatham NC-Harnett NC-Wake NC-
450 PM EDT Sun May 22 2022
...A strong thunderstorm will impact portions of north central
Harnett, northeastern Lee, southwestern Wake and southeastern Chatham
Counties through 530 PM EDT...
At 450 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Fuquay-Varina, or 13 miles northeast of Sanford, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Raleigh, Cary, Garner, Fuquay-Varina, RDU International, Apex, Holly
Springs, Morrisville, Crosswinds Boating Center and New Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover. SEEK SHELTER
IMMEDIATELY inside a sturdy structure and stay away from windows.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3587 7866 3566 7855 3546 7892 3562 7913
3587 7889
TIME...MOT...LOC 2050Z 218DEG 23KT 3558 7898
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BLAESSpecial weather statement, May 22, 5:22 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Raleigh NC
522 PM EDT Sun May 22 2022
NCZ042-222215-
Johnston NC-
522 PM EDT Sun May 22 2022
...A strong thunderstorm will impact portions of central Johnston
County through 615 PM EDT...
At 522 PM EDT, Doppler radar was tracking a strong thunderstorm near
Benson, or 10 miles southwest of Smithfield, moving northeast at 15
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Smithfield, Clayton, Benson, Micro, Selma, Four Oaks, Pine Level,
Coats Crossroads and Flowers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3557 7817 3534 7849 3538 7857 3539 7858
3540 7860 3541 7860 3543 7861 3544 7861
3546 7863 3572 7844 3573 7842
TIME...MOT...LOC 2122Z 217DEG 11KT 3543 7852
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:40 PM EDT | Special Weather Statement | RAH | Richmond | 35 min |
| May 22, 4:14 PM EDT | Special Weather Statement | RAH | Hoke, Lee, Moore | 61 min |
| May 22, 4:50 PM EDT | Special Weather Statement | RAH | Wake | 40 min |
| May 22, 5:22 PM EDT | Special Weather Statement | RAH | Johnston | 53 min |
| May 22, 6:38 PM EDT | Special Weather Statement | RAH | Wilson | 67 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.